Outgrowing bipolar disorder
Responding to the study, Jim Phelps, M.D., a psychiatrist in Corvallis, Oregon, warns that young people who have been taking medications for bipolar disorder who believe they have become stable enough to go off their medications should exercise extreme caution.
“For people who have had very damaging symptoms when ill, a return of those symptoms can be devastating,” says Phelps. “Lost relationships, lost jobs, and maybe even lost neurons, can all accompany another manic episode or severe depressive episode. And by the time people are well and have stayed so for several years, they have often accumulated a lot of things they now stand to lose: Family, job, and even a different view of themselves.”
“Someone who is now stable while taking medications may want to work with their doctor to gradually taper off, to see if medications are still needed for them,” says Phelps. “That taper will be systematic, slow, and closely monitored by people whom the patient trusts to recognize early signs, with a game plan worked out in advance for what to do if symptoms reemerge.”